Idaho, 2012Blizzard in Idaho, February 29, 2012
February 29, 2012 · NWS BOI · 1 event in 1 county or zone
A leap year day storm slammed into Southwest Idaho spreading snow and winds across the area. Heavy snow and blizzard conditions were reported in the West Central Mountains of Idaho.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A leap year day storm slammed into Southwest Idaho spreading snow and winds across the area. Heavy snow and blizzard conditions were reported in the West Central Mountains of Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 29, 3:17 AM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 29, 3:17 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
317 AM MST WED FEB 29 2012
.SHORT TERM...TODAY THROUGH THURSDAY...SNOW HAS BEGUN TO INCREASE IN
COVERAGE AND INTENSITY ACROSS THE NORTH IN THE PAST COUPLE OF HOURS
AS A COLD UPPER LOW MOVES INTO THE PACNW. WEBCAMS WERE SHOWING SNOW
ACCUMULATING ON HIGHWAY 55. IT WAS ALSO SNOWING IN THE WEISER BASIN
AND PORTIONS OF BAKER COUNTY PER WEBCAMS. WINDS HAVE ALSO REMAINED
GUSTY OVERNIGHT AND COMBINED WITH THE FALLING SNOW WILL CAUSE AREAS
OF BLOWING/DRIFTING SNOW. MEANWHILE...STRONG MID-LEVEL SOUTHWEST
WINDS OFF THE OWYHEES HAVE RESULTED IN DOWNSLOPE DRYING FOR THE
MAJORITY OF THE TREASURE VALLEY. A COLD FRONT IS SITUATED JUST TO
THE WEST OF BURNS. THE FRONT WILL MARCH EASTWARD...CROSSING SE
OREGON EARLY THIS MORNING AND SW IDAHO FROM LATER THIS MORNING
THROUGH EARLY THIS AFTERNOON. A LITTLE SNOW IS POSSIBLE WITH THE
FRONT AS IT MOVES THROUGH THE TREASURE VALLEY...BUT WITH LITTLE IF
ANY ACCUMULATION. THE STEADIER SNOWS IN THE NORTH WILL TAPER OFF TO
SNOW SHOWERS BY AFTERNOON...SO ENDING THE WINTER STORM WARNINGS BY
NOON STILL LOOKS CORRECT. THE WINTER WEATHER ADVISORIES FOR SNOW IN
THE OWYHEES AND SOUTHWEST IDAHO HIGHLANDS THROUGH THIS AFTERNOON
ALSO LOOKS CORRECT SINCE THE SNOW THERE WILL TAPER OFF LATER IN THE
DAY. AS THE UPPER TROUGH GRADUALLY SHIFTS EAST...SNOW SHOWERS WILL
PERSIST TONIGHT...ESPECIALLY IN THE MTNS WHERE ADDITIONAL LIGHT SNOW
ACCUMS ARE EXPECTED. A SECOND COLD FRONT WILL ARRIVE ON THURSDAY FOR
MORE SNOW SHOWERS AND LIGHT SNOW ACCUMS. PRELIMINARY INDICATIONS ARE
THAT AREAS ALONG THE NEVADA BORDER COULD GET ENOUGH SNOW TO WARRANT
WINTER WEATHER ADVISORIES. THOSE ADVISORIES...IF NEEDED...WILL BE
ISSUED LATER THIS AFTERNOON ONCE TODAY/S EVENT WINDS DOWN.
TEMPERATURES WILL BE 5-10 DEGREES BELOW NORMAL THROUGH THE PERIOD.
.LONG TERM...FRIDAY THROUGH WEDNESDAY NIGHT...A BRIEF WARMING AND
DRYING TREND BEGINS FRIDAY AS THE INFLUENCE OF WEDNESDAY/S TROUGH
MOVES SOUTH AND EAST AND A RIDGE OF HIGH PRESSURE BUILDS IN ALOFT
THROUGH MONDAY. SLIGHT CHANCE POPS REMAIN IN THE MOUNTAINS THROUGH
THE WEEKEND WITH SOME MOISTURE OVERRIDING THE RIDGE SKIRTING THOSE
NORTHERN ZONES...BUT IN GENERAL THE AREA WILL BE DRY. TEMPS LOOK TO
GET QUITE WARM OVER THE WEEKEND WITH THE RIDGE IN PLACE...ESPECIALLY
ON SUNDAY WITH A SURFACE HIGH SETTING UP OVER EASTERN
IDAHO...DRIVING SOUTHEAST WINDS ACROSS THE AREA. TEMPS WILL BE AT
LEAST 3-4 DEGREES ABOVE NORMAL. MODEL AGREEMENT DETERIORATES AFTER
MONDAY...THOUGH IT LOOKS LIKE WE CONTINUE WITH THE PROGRESSIVE
PATTERN OF LATE...WITH MORE SHORTWAVE TROUGHS AND ASSOCIATED
MOISTURE/COLD FRONTS ENTERING THE PACIFIC NORTHWEST.
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR UNDER SNOW
AS A PACIFIC COLD FRONT MOVES EASTWARD INTO THE AREA. SNOW AND
MOUNTAIN OBSCURATION WILL PERSIST THROUGH WEDNESDAY WITH GRADUAL
IMPROVEMENT AFTER 00Z THURSDAY. MAIN AREAS OF PRECIPITATION WILL BE
THE WEST CENTRAL MOUNTAINS OF IDAHO AS WELL AS FAR SOUTHEAST OREGON.
SOUTHERLY SURFACE WINDS 15-20 KTS BECOMING MORE WESTERLY 10-15 KTS
AFTER 18Z. SOUTHWEST WINDS ALOFT UP TO 50 KTS AT 10K FEET MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING IDZ011-033.
WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING IDZ029.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON IDZ015.
OR...WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING ORZ062.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....CB
AVIATION.....CBHazardous weather outlook, Feb 28, 6:37 PM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
637 PM MST TUE FEB 28 2012
IDZ011-033-ORZ062-010330-
WEST CENTRAL MOUNTAINS-UPPER WEISER RIVER-BAKER COUNTY-
637 PM MST TUE FEB 28 2012 /537 PM PST TUE FEB 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.
.DAY ONE...TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT FOR BAKER COUNTY AND THE
WEST CENTRAL MOUNTAINS FOR SNOW AND BLOWING SNOW WITH NEAR WHITE
OUT CONDITIONS AT TIMES DEVELOPING AFTER 11 PM MST OR 10 PM PST
THIS EVENING. THIS INCLUDES THE BAKER AND LONG VALLEYS.
A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT FOR THE
UPPER WEISER RIVER BASIN FOR HEAVY SNOW DEVELOPING AFTER 11 PM MST
THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING REMAINS IN EFFECT FOR BAKER COUNTY AND THE
WEST CENTRAL MOUNTAINS FOR SNOW AND BLOWING SNOW WITH NEAR WHITE
OUT CONDITIONS AT TIMES THROUGH EARLY WEDNESDAY MORNING.
A WINTER STORM WARNING REMAINS IN EFFECT FOR THE UPPER WEISER
RIVER BASIN FOR HEAVY SNOW EARLY WEDNESDAY MORNING.
IN BAKER COUNTY EXPECT STRONG SOUTHEAST WINDS...20 TO 35 MPH. IN
THE UPPER WEISER RIVER BASIN...WINDS WILL BE LIGHT SOUTH UP TO 15
MPH. IN THE WEST CENTRAL MOUNTAINS THERE WILL BE STRONG SOUTH
WINDS...15 TO 30 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.
IDZ029-010330-
OWYHEE MOUNTAINS-
637 PM MST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE OWYHEE MOUNTAINS
FOR SNOW DEVELOPING AFTER 11 PM MST THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR THE OWYHEE MOUNTAINS WEDNESDAY MORNING A WINTER WEATHER
ADVISORY IS IN EFFECT FOR SNOW...ACCUMULATING 4 TO 8 INCHES. WINDS
WILL BE FROM THE SOUTH AT 15 TO 25 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.
IDZ015-010330-
SOUTHWEST HIGHLANDS-
637 PM MST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TONIGHT
LIGHT TO MODERATE SNOW WILL DEVELOP TOWARDS MORNING IN THE
SOUTHWEST HIGHLANDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR THE SOUTHWEST HIGHLANDS WEDNESDAY A WINTER WEATHER ADVISORY
IS IN EFFECT FROM 5 AM TO 5 PM FOR SNOW...ACCUMULATING 3 TO 5
INCHES. WINDS WILL BE FROM THE SOUTH AT 10 TO 25 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.
IDZ012>014-016-028-030-ORZ061-063-064-010330-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
637 PM MST TUE FEB 28 2012 /537 PM PST TUE FEB 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.
.DAY ONE...TONIGHT
LIGHT SNOW IN HARNEY AND MALHEUR COUNTIES AND THE BOISE MOUNTAINS
WILL ACCUMULATE UP TO 2 INCHES TONIGHT. SNOW FLURRIES ARE
EXPECTED ACROSS THE REMAINDER OF SOUTHWEST IDAHO AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
REMAINDER OF SOUTHEAST OREGON...LIGHT SNOW WILL ACCUMULATE AN
ADDITIONAL INCH OR TWO ACROSS HARNEY AND MALHEUR COUNTIES EARLY
WEDNESDAY MORNING AS A COLD FRONT MOVES ACROSS SOUTHEAST OREGON.
TREASURE VALLEY...A BRIEF PERIOD OF LIGHT SNOW WITH TEMPERATURES
IN THE MIDDLE 30S IS EXPECTED WEDNESDAY MORNING IN THE TREASURE
VALLEY.
IN THE FOOTHILLS...SOUTHERN TWIN FALLS COUNTY...THE BOISE MOUNTAINS AND
THE CAMAS PRAIRIE WEDNESDAY UP TO 2 INCHES OF SNOW IS EXPECTED
BELOW 5000 FEET. IN THE BOISE MOUNTAINS INCLUDING BANNER SUMMIT
EXPECT AN ADDITIONAL 4 TO 8 INCHES OF NEW SNOW. STORM TOTAL
SNOWFALL AT BANNER SUMMIT TONIGHT AND WEDNESDAY IS EXPECTED TO BE
AROUND 12 INCHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.
Blizzard, West Central Mountains
- When
- February 29, 5:00 AM MST to 3:00 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.543, -116.300 (the zone’s center; the record gives no point)
Valley County Sheriffs dispatch reported heavy snow and white out conditions around the McCall area and a trained weather spotter reported 9 inches of snow near Fruitvale in Adams County.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367424.